Scroll Down Scroll Down

Aspirin Toxicity

Aspirin Toxicity

Salicylates are ubiquitous agents found in hundreds of over-the-counter (OTC) medications and in numerous prescription drugs including topical preparations used for the treatment of pain, warts, and acne. Pepto- Bismol, a common antidiarrheal agent, contains 131 mg of salicylate per tablespoon. The prevalence of aspirin-containing analgesic products makes these agents, found in virtually every household, common sources of both accidental and suicidal ingestion. The prevalence of alternative medicines and popularity of herbs and traditional medicine formulae are increasing in North America. Many of these medicines may contain salicylate.

Pathophysiology
After ingestion, acetylsalicylic acid is rapidly converted to salicylic acid, its active moiety. Salicylic acid is readily absorbed in the stomach and small bowel. At therapeutic doses, salicylic acid is metabolized by the liver and eliminated in 2-3 hours. Salicylate poisoning is manifested clinically by disturbances of several organ systems, including the CNS and the cardiovascular, pulmonary, hepatic, renal, and metabolic systems. Salicylates directly or indirectly affect most organ systems in the body by uncoupling oxidative phosphorylation, inhibiting Krebs cycle enzymes, and inhibiting amino acid synthesis.

Salicylates stimulate the respiratory center, leading to hyperventilation and respiratory alkalosis. Salicylates also interfere with the Krebs cycle, limit production of ATP, and increase lactate production, leading to ketosis and a wide anion-gap metabolic acidosis. Adult patients with acute poisoning usually present with a mixed respiratory alkalosis and metabolic acidosis. Salicylates cause both direct and indirect stimulation of respiration. A salicylate level of 35 mg/dL or higher causes increases in both rate (tachypnea) and depth (hyperpnea). Salicylate poisoning may cause noncardiogenic pulmonary edema (NCPE) in a few patients. Although the exact etiology is not known, hypoxia is considered a major factor.

Salicylates are neurotoxic, which is manifested as tinnitus, and ingestion can lead to hearing loss at doses of 20-45 mg/dL or higher. CNS toxicity is related to the amount of drug bound to CNS tissue. Other signs and symptoms include nausea, vomiting, hyperpnea, and lethargy, which can progress to disorientation, seizures, cerebral edema, hyperthermia, coma, and, eventually, death.

History and Physical
Nausea, vomiting, diaphoresis, and tinnitus are the earliest signs and symptoms of salicylate toxicity. Other early effects include vertigo, hyperventilation, hyperactivity, agitation, delirium, hallucination, convulsion, lethargy, and stupor. Hyperthermia is an indication of severe toxicity. The clinician must determine the type of salicylate preparation, the amount, the time of ingestion, the degree of chonicity of ingestion, and the patient’s existing medical conditions. A blood level must be drawn, a level obtained, and compared with a standard nomogram.

Lab Studies
The therapeutic range of salicylates is 15-30 mg/dl. Patients are symptomatic at concentrations over 40-50 mg/dl. Levels over 90-100 usually have serious or life- threatening toxicity. In overdoses, the peak serum concentration may not occur for 4-6 hours. Blood levels obtained before then will be spuriously low. A 6 hour salicylate level higher than 100 mg/dl is considered lethal and is an indication for hemodialysis. Labs should be repeated every 4-6 hours until the level falls into the nontoxic range. Of course other lab studies should include electrolytes, glucose, liver function tests, and coagulation studies.

Treatment
Principles of treatment include limiting absorption, enhancing elimination, correcting metabolic abnormalities, and providing supportive care. No specific antidote is available for salicylates. Although determination of serial serum salicylate concentrations offers valuable information regarding the effectiveness of the treatment implemented, assessment of these levels is a poor substitute for clinical evaluation of a patient. When considering treatment options, the final decision should be individualized according to the clinical status of the patient and should not depend on a particular salicylate level. Optimal management of a salicylate poisoning depends on whether the exposure is acute or chronic. Gastric lavage and activated charcoal are useful for acute ingestions but not in cases of chronic salicylism. Patients with chronic rather than acute ingestions of salicylates are more likely to develop toxicity, especially of the CNS, and require intensive care.

Gastrointestinal tract decontamination should include the use of oral activated charcoal, especially if the patient presents within 1 hour of ingestion. Some authorities recommend performing gastric lavage in all symptomatic patients regardless of time of ingestion. Activated charcoal can limit further gut absorption by binding to the available salicylates. The recommended initial dose of activated charcoal is 1-2 g/kg of body weight. Use of cathartics is not indicated with activated charcoal. Repeated doses of charcoal may enhance salicylate elimination and shorten the serum half-life. A potential indication for repeated doses of activated charcoal may be a plateau in serum salicylate concentrations, which may suggest a bezoar with on-going absorption.

Whole bowel irrigation (WBI) with polyethylene glycol has been compared to single-dose activated charcoal in salicylate absorption in volunteer subjects 4 hours after ingesting enteric-coated aspirin. WBI was more effective in reducing absorption. When enteric-coated aspirin has been ingested or salicylate levels are not decreasing despite treatment with charcoal, WBI should probably be used in addition to charcoal therapy.

Renal excretion of salicylic acid depends on urinary pH. Increasing the urine pH to 7.5 prevents reabsorption of salicylic acid from the urine. Since acidosis facilitates transfer of salicylate into tissues, especially in the brain, it must be treated aggressively by raising blood pH higher than brain pH, thereby shifting the equilibrium from the tissues to the plasma.

Indications for hemodialysis include a serum level greater than 120 mg/dL (acutely) or greater than 100 mg/dL (6 h postingestion), refractory acidosis, coma or seizures, noncardiogenic pulmonary edema, volume overload, and renal failure. In chronic overdose, hemodialysis may be required for a symptomatic patient with a serum salicylate level greater than 60 mg/dL. Although hemoperfusion has a slightly higher rate of drug clearance than hemodialysis, dialysis is recommended because of its ability both to correct for fluid and electrolyte disorders and to remove salicylates. Peritoneal dialysis is only 10-25% as efficient as hemoperfusion or hemodialysis and not even as efficient as renal excretion.

Medical-Legal Considerations
Failure to confirm units of measurement may lead to confusion. Always confirm the units of measurement, that is, DL versus L. Laboratories vary in reported salicylate concentrations by using milligram per deciliter or milligrams per liter, which differ by a factor of 10.
Therapy should not be delayed when it is certain that an overdose occurred. It is wrong to wait for the salicylate levels to return from the laboratory. Serum electrolytes, calcium, and glucose levels, ABG, urine pH and specific gravity, and coagulation studies should all be closely monitored. Patients with severe salicylate intoxication usually are volume depleted and have acid-base disturbances. Dehydration or hypokalemia can limit the effectiveness of urine alkalization. Fluid replacement of volume deficits should be undertaken while preparations are made for other measures. Potassium (40 mEq/L) should be administered after adequate urine output has been established.

A glucose-containing crystalloid should be used in most patients because hypoglycemia has been implicated in the pathophysiology of salicylate- induced CNS injury. Patients with salicylate poisoning may have low glucose concentrations in the CSF and CNS despite serum glucose concentrations within the reference range. Failure to administer activated charcoal because the ingestion occurred more than 1 hour prior to emergency department visit is a potential medical-legal pitfall. Symptomatic patients will require alkaline diuresis. Finally, all critically ill patients who have sustained salicylic poisoning require hemodialysis.

About AMFS

The medical expert witness partner for attorneys serious about building a winning case

AMFS is your trusted source for highly-qualified medical expert witnesses. After pioneering the field nearly three decades ago, we’re continuing to redefine medical expert witness services by providing value far beyond a referral alone.

Our Physician Medical Directors know what it takes to build a strong case. Our medical expert witnesses leave no doubt. And our case managers streamline billing and logistics every step of the way, letting you focus on what you do best: constructing your winning case. Explore why AMFS clients expect more from their medical expert witnesses—and get it.

Explore Our Services

29
Years in
Business
Trust the nation’s most comprehensive medical expert witness network, cultivated over three decades in business.
212+
Medical
Specialties
With AMFS, there’s no medical specialty too rare and no case too tough. Experience expertise in action.